‘I am ashamed of my skin’
More News from Philippine Daily Inquirer
“Nahihiya ako dahil sa balat ko (I’m ashamed because of my skin),” says call center agent Jeff dela Cruz, who has scalp psoriasis. This is also the painful cry of persons afflicted with psoriasis. This sociobehavioral reaction to a very “visible condition” dates back to the ancient times when physical appearance is a big determinant of the “honor and shame” that one may bring to one’s self, family and community. In today’s world a big percentage of our social interactions are over the Internet. The powerful photo-enhancing software may not completely alleviate the “embarrassment” in posting and sharing photos of those with psoriasis.
Visually, psoriasis is perceived as reddish skin lesions with silvery, white flakes commonly seen on the hands, arms, elbows, legs, knees and scalp. Even those still in the early stages of affliction take very conscious efforts to check their shoulders for snow-like flakes and the seats where they got up from.
In their mind, these precautions lessen the chances of people they encounter to discover that they have psoriasis. But since it is a chronic disease, these routines in their very own chapter of the social etiquette book, become part of their lives. And it can be tiring at times.
By touch, one would feel very dry, rough and thickened skin. Most patients would shy away from being touched by others or engage in activities that would entail skin contact. And because of the inherent pathology of the disease, the sweat glands that are integral to the skin also become abnormal, causing patients to emit a peculiar smell or odor. This is aggravated by their inability to control body temperature.
Imagine how a psoriasis patient feels when he/she knows that three out of the five senses of those around him/her are activated in each social encounter.
Psychologically, it becomes “a damn if you do, damn if you don’t” scenario. Having to wear long sleeve shirts to keep warm and to hide the skin lesions, can very well make them perspire more that would aggravate the skin condition and increase bacterial infections that emit malodiferous scent.
Because of such “socially-challenging” nature of the disease, self-medication among psoriasis patients is very common. Many have turned to steroids that, in most cases, are suggested by those who have come forward to give some “honest advice” or just about anyone they have confided in.
Results can be very encouraging as rightfully, steroid therapy is part of the medically accepted management of the disease. But abuse has become common because the temporary relief from some of the symptoms becomes an “addiction.” Steroids cannot and should not be used as prolonged therapy because of its numerous side effects.
Some of the common side effects are: excessively thinned-out skin causing permanent damage like stretch marks; the danger of too much absorption into the body causing hormonal dysfunction that in excess may be life-threatening (Cushing’s syndrome); acne eruption; and increased risk of infections to different agents because of decreased body immunity.
Psoriasis is a chronic skin disease. According to Dr. Irene Gardiner, medical director of LEO Pharma, the root of the cause is within one’s body. It is also considered auto-immune, as its own immune cells are causing the skin cells to increase the cellular turnover causing the visible shedding.
The normal skin gets renewed every 28 to 30 days. It does not happen all at the same time and is inconspicuous to the naked eye. For a psoriasis patient, this skin renewal cycle happens within two to three days in the affected areas. This rate is too fast for the skin to shed, hence the skin buildup that brings about the flaking and thickening of the surface.
Because psoriasis still has no treatment, pharmaceutical companies have thus far only offered products to medically manage and alleviate its symptoms. Steroids remain the gold standard in therapeutic management, however, they are also known to bring in many side effects.
This is the primary reason combined topical agents are formulated to minimize side effects and increase therapeutic effectiveness. A topical drug that has shown long-term safety in psoriasis is a combination of Vitamin D and betamethasone. This therapy is supported by a clinical study done over a 52-week period.
A word of caution though: A regular checkup and supervision by a dermatologist during therapy is imperative as psoriasis is not only a “skin-deep problem.” A comprehensive medical approach is necessary in the management of this very challenging disease. Topical drugs may be combined with oral medications. Psychological guidance is also important to bring back the obviously-lost self-esteem of one who cries “Nahihiya ako dahil sa balat ko!”
It should not end there. He/she should be able to also proclaim, “At may ginagawa ako para matulungan ang sarili ko!”
Get Inquirer updates while on the go, add us on these apps:
Disclaimer: The comments uploaded on this site do not necessarily represent or reflect the views of management and owner of INQUIRER.net. We reserve the right to exclude comments that we deem to be inconsistent with our editorial standards.
To subscribe to the Philippine Daily Inquirer newspaper in the Philippines, call +63 2 896-6000 for Metro Manila and Metro Cebu or email your subscription request here.
Factual errors? Contact the Philippine Daily Inquirer's day desk. Believe this article violates journalistic ethics? Contact the Inquirer's Reader's Advocate. Or write The Readers' Advocate:
c/o Philippine Daily Inquirer Chino Roces Avenue corner Yague and Mascardo Streets, Makati City,Metro Manila, Philippines Or fax nos. +63 2 8974793 to 94